Georgia, 2023

Tornadoes and Hail in Georgia, April 3, 2023

April 3, 2023 · NWS TAE · 11 events in 2 counties and zones

A strong spring storm system moved through the area with ample instability and shear. Numerous reports of severe weather were received across the tri-state area, including four tornadoes, two in southeast Alabama and two in southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong spring storm system moved through the area with ample instability and shear. Numerous reports of severe weather were received across the tri-state area, including four tornadoes, two in southeast Alabama and two in southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 3, 9:10 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 3, 9:10 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1010 AM EDT Mon Apr 3 2023

...New UPDATE...

.UPDATE...
Issued at 938 AM EDT Mon Apr 3 2023

12Z surface analysis shows a warm front extending from Coffee
County, AL east-southeast across along or near the FL/GA line.
The front will continue advancing northward across the forecast
area. A long lived MCS is moving eastward just north of this
front. A few strong to severe storms have been developing along
the boundary. The 12Z KTAE sounding indicates a favorable
environment for severe storms particularly once we start to see
some breaks in the clouds and further destabilize. We remain in an
SPC Slight Risk outlook. The forecast looks to be on track.

&&

.NEAR TERM...
(Today and tonight)
Issued at 321 AM EDT Mon Apr 3 2023

Severe weather and pockets of excessive rain will be the main
concerns today. SPC has placed our NW FL, SE AL, and far SW GA
counties in a Slight Risk (level 2 of 5) for severe weather today.

A warm front is currently lifting north near the coast. There is a
sharp gradient in surface dewpoint across the front. From midnight
to 2 am, Apalachicola saw its dewpoint rise from 59F to 71F as the
front passed. As the front lifts north this morning, the rapid
increase in boundary layer moisture and filtered April sunshine will
support development of a moderately unstable air mass. Strong deep-
layer shear will be present, with moderate southerly surface winds
today beneath 45-55 knot W-NW flow at 500 mb.

Meanwhile, a low-amplitude shortwave in fast zonal flow is currently
zipping across Mississippi. A long-lived cluster of strong to severe
storms is currently crossing the Mississippi river from Louisiana
into MS. Other lower-topped convective cells have blossomed
overnight in southeast LA and SE MS in the warm, moist sector to its
south. The main cluster of storms will ride east this morning along
the northward-advancing warm front, entering our Alabama Wiregrass
counties by mid-day.

By this afternoon, upper support may outrun the cluster of storms as
it moves across our GA counties, but convective cold pool dynamics
and boundary interactions will readily take advantage of the
thermodynamic and kinematic environment to feed clusters of storms
as they move east and flank south across the forecast area this
afternoon. Any discrete cells will be in an environment favorable
for supercells, so damaging wind gusts are the biggest concern.
Presence of a warm front could locally enhance 0-1 km shear and
tornado potential. There should eventually be plenty of convective
outflow boundaries to focus additional development. Where these
boundaries support training or backbuilding thunderstorms, heavy
rain and flash flooding will be a concern. See hydro section for
more on that.

Activity will fade this evening with the departure of upper support
and loss of daytime heating. Given the muggy air mass and earlier

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 321 AM EDT Mon Apr 3 2023

Once the shortwave exits our area, ridging begins building in for
the short term. We will begin a warming trend with highs climbing
into the upper 80s for most areas with mid-80s along the coast.
The I-75 corridor and southeast Big Bend may reach the lower 90s
Wednesday afternoon. The record highs for Tallahassee both Tuesday
and Wednesday are 91, and we will be within a few degree of these
records both days. Lows will be in the mid-60s. Some patchy fog
will be possible as well Tuesday night into Wednesday morning
given a warm, moist airmass.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 321 AM EDT Mon Apr 3 2023

Ridging continues to build on Thursday with the center of the
upper-level ridge nearly on top of our forecast area Thursday
afternoon. This yields another day where many inland areas may get
close to 90. The immediate coast, however, will likely remain in
the mid-80s. The record high for Tallahassee is 91 on Thursday, and
our current forecast calls for 90.

A cold front begins approaching our area late in the week,
bringing an increased chance for showers and thunderstorms,
beginning Thursday afternoon. However, the best rain chances will
be on Friday as the front begins to sink into our area. It remains
uncertain how far into our forecast area this front makes it, as
climatologically, it becomes harder for fronts to make a clean
sweep through our area heading into April. Shortwaves will ride
along the front through the weekend with potentially a stronger
shortwave arriving on Sunday. This will keep the chance of
scattered showers and thunderstorms in the forecast each day
through the long term period. This weekend, there will be a sharp
gradient in temperatures across the forecast area with upper 60s
to lower 70s for highs across the northern tier of counties with
lower to middle 80s in the Florida counties. Lows will cool in the
middle 50s to lower 60s.

&&

.AVIATION...
(12Z TAFS)
Issued at 701 AM EDT Mon Apr 3 2023

An overnight warm front has pushed low stratus with LIFR cigs
near TLH, ECP, and DHN.

This afternoon, a large, organized cluster of strong to severe
thunderstorms will move quickly east across all the terminals,
possibly lingering into early evening. Despite fast movement, the
large size of the cluster could mean a fairly long duration of
thunder and heavy rain, especially at DHN, ABY and/or TLH. Though
thunder will end by 02z, the near-surface air mass will still be
very moist, so IFR and LIFR cigs will overspread all terminals by
late this evening.

&&

.MARINE...
Issued at 321 AM EDT Mon Apr 3 2023

A complex of showers and thunderstorms will move into the forecast
area today, but may remain mostly north of the marine area.
However, some gusty winds may be possible if stronger storms make
it into the marine zones, most likely near shore west of Mexico
Beach. Otherwise, generally southerly winds around 5 to 15 knots
are expected through the next several days as the area remains on
the western periphery of high pressure over the Atlantic. Seas
will remain around 2 to 3 feet. Winds will shift to more easterly
late in the week as a weak cold front moves into the forecast
area.

&&

.FIRE WEATHER...
Issued at 321 AM EDT Mon Apr 3 2023

Early this morning, a warm front will quickly lift north across the
districts, bringing a marked increase in dewpoint and atmospheric
moisture. This afternoon, a few clusters of strong to severe
thunderstorms will move east, bringing strong, erratic and gusty
winds, along with pockets of excessive rainfall. Storms will fade
and exit this evening. Tuesday and Wednesday will feature much above
normal temperatures, but the air mass will be fairly muggy with
somewhat high humidity.

&&

.HYDROLOGY...
Issued at 321 AM EDT Mon Apr 3 2023

Heavy rain and flash flooding will be concerns this afternoon. A
cluster of thunderstorms will move east across our Alabama and
Georgia counties, with outflow boundaries spreading south into our
Florida counties along and north of the I-10 corridor. These
boundaries will support additional thunderstorm development. These
storms will be capable of training or back-building along the slow-
moving boundaries.

The 00z HREF shows neighborhood probabilities of up to 25 percent
for rainfall exceeding flash flood guidance, most prominently in a
corridor from Enterprise Alabama to near Camilla Georgia. The
probability of locally exceeding 5 inches of rain has rise into the
25-35 percent range in this same area, with non-zero chance of an 8-
inch amount somewhere near the I-10 corridor in FL.

Otherwise, riverine flooding on the Apalachicola River will soon
end. Releases from Woodruff Dam were cut back significantly on
Saturday afternoon, so it will only take a few more hours for the
Apalachicola River at Blountstown to drop below flood stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   81  67  87  65 /  60  10   0   0
Panama City   79  70  81  67 /  40  10   0   0
Dothan        77  67  86  64 /  80  10  10   0
Albany        76  65  87  63 /  80  30  10   0
Valdosta      83  65  88  64 /  60  20   0   0
Cross City    85  65  89  64 /  10  20   0   0
Apalachicola  77  70  78  68 /  20  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 9 PM EDT /8 PM CDT/ this evening for FLZ009-
     011-016.

GA...Flood Watch until 9 PM EDT this evening for GAZ121-123-125-
     142>146-155>158.

AL...Flood Watch until 8 PM CDT this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Young
LONG TERM....Young
AVIATION...Haner
MARINE...Young
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Local storm report, Apr 3, 11:22 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1222 PM EDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     TORNADO          1 S SHELL ARMY FIELD    31.35N 85.85W
04/03/2023                   COFFEE             AL   TRAINED SPOTTER

            BRIEF SPIN-UP TORNADO NEAR HIGHWAY 167 AND
            SHELLFIELD ROAD.

&&

KGG
Local storm report, Apr 3, 11:25 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1225 PM EDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     2 WSW ENTERPRISE MUNICI 31.29N 85.94W
04/03/2023                   COFFEE             AL   EMERGENCY MNGR

            TREE DOWN NEAR NEW HOME CHURCH.

&&

KGG
Local storm report, Apr 3, 11:26 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1226 PM EDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     TSTM WND DMG     1 S DANLEYS CROSSROADS  31.41N 86.17W
04/03/2023                   COFFEE             AL   EMERGENCY MNGR

            TREE DOWN ON CR-377. TIME ESTIMATED BY
            RADAR.

&&

KGG
Special weather statement, Apr 3, 11:27 AM EST, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
1227 PM EDT Mon Apr 3 2023

GAZ125>131-144>146-031730-
Tift GA-Worth GA-Colquitt GA-Baker GA-Lee GA-Dougherty GA-Irwin GA-
Mitchell GA-Turner GA-Ben Hill GA-
1227 PM EDT Mon Apr 3 2023

...Strong thunderstorms will impact portions of western Irwin,
Dougherty, Turner, northeastern Mitchell, central Lee, northeastern
Baker, northern Colquitt, Tift, western Ben Hill and Worth Counties
through 130 PM EDT...

At 1227 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Leslie to near Albany to 10
miles northwest of Baconton. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Tifton, Albany, Ashburn, Fitzgerald, Sylvester, Leesburg,
Putney, Omega, Norman Park, Baconton, Poulan, Doerun, Ty Ty,
Phillipsburg, Mystic, Unionville, East Albany, Marine Corps Logistics
Base and Turner City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 PM EDT for south central
and southwestern Georgia.

&&

LAT...LON 3185 8394 3184 8386 3182 8385 3183 8384
      3180 8380 3180 8361 3185 8361 3185 8318
      3161 8328 3133 8348 3132 8351 3126 8351
      3133 8446 3162 8422 3191 8413 3191 8392
TIME...MOT...LOC 1627Z 271DEG 38KT 3186 8408 3162 8415 3148 8429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, Apr 3, 12:02 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
102 PM EDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     TSTM WND DMG     2 E W. MAIN/BRANNON ST  31.24N 85.45W
04/03/2023                   HOUSTON            AL   EMERGENCY MNGR

            TREE DOWN ON A HOME ON WHATLEY DRIVE. TIME
            ESTIMATED BY RADAR.

&&

KGG
Local storm report, Apr 3, 12:03 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
103 PM EDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     TSTM WND DMG     3 ENE GREEN ACRES       31.24N 85.44W
04/03/2023                   HOUSTON            AL   EMERGENCY MNGR

            TREES DOWN IN WESTGATE PARK. POWER OUTAGES
            ALSO REPORTED. TIME ESTIMATED BY RADAR.

&&

KGG

The radar

The Tallahassee radar (KTLH), 63 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
April 3, 12:27 PM EST
Where
Decatur County, 3.62 mi NE of Bethany
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
30.880, -84.680

A tree was blown down and blocking Highway 253 southwest of Bainbridge. There was also some minor roof damage to a structure in the area.

Thunderstorm Wind, Decatur

When
April 3, 12:30 PM EST
Where
Decatur County, 1.91 mi ESE of Hanover
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.920, -84.610

Several trees and power lines were blown down west of Bainbridge. In addition, two shops in the industrial park had doors blown in.

Thunderstorm Wind, Decatur

When
April 3, 12:30 PM EST
Where
Decatur County, (Bge)bainbridge-Decatur Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
30.970, -84.630

The Bainbridge Airport AWOS measured a peak gust of 56 knots.

Thunderstorm Wind, Decatur

When
April 3, 12:30 PM EST
Where
Decatur County, (Bge)bainbridge-Decatur Arpt
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
30.970, -84.630

Mesonet station TT665 near the Bainbridge airport measured a wind gust of 69 knots.

Hail, Decatur

When
April 3, 12:31 PM EST
Where
Decatur County, 1.82 mi NW of West Bainbridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.930, -84.600

There were multiple reports of pea to quarter size hail from west of Bainbridge.

Thunderstorm Wind, Decatur

When
April 3, 12:39 PM EST
Where
Decatur County, 1.5 mi SSE of Bainbridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.880, -84.560

A tree fell onto a house on Boxwood Drive.

Tornado, Decatur

When
April 3, 12:40 PM EST to 12:42 PM EST
Where
Decatur County, 3.99 mi ESE of Bainbridge to 3.44 mi W of Climax
Rating
EF1
Path length
1.38 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
30.872, -84.511

A brief tornado developed near Lake Douglas road and moved rapidly east, crossing Alday Road before dissipating in a heavily wood area. Convergent tree damage was used to differentiate the tornado track from widespread straight-line wind damage surrounding the path. No structural damage was noted, but the tree damage was supportive of an EF1 rating with maximum winds of 100 to 105 mph.

Thunderstorm Wind, Decatur

When
April 3, 12:45 PM EST
Where
Decatur County, 3.62 mi E of Bainbridge
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
30.890, -84.510

A tree was blown down at 141 Nebo Church Road.

Tornado, Decatur

When
April 3, 12:48 PM EST to 12:49 PM EST
Where
Decatur County, 1.12 mi NNW of Climax to 0.77 mi NNW of Climax
Rating
EF1
Path length
0.37 mi
Path width
250 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.884, -84.440

A brief tornado developed near Salem Church road and Handville Road, damaging a farm and crossing a field before dissipating near Bradley Street, just north of Climax, Georgia. The tornado caused significant damage to trees and a farm equipment storage building along the path, pulling very heavy concrete footing from the ground. The damage was consistent with an EF1 tornado with winds of 90 to 95 mph.

Thunderstorm Wind, Decatur

When
April 3, 12:49 PM EST to 12:51 PM EST
Where
Decatur County, 3.27 mi WNW of Climax to 2.27 mi WNW of Climax
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.890, -84.480

Several trees were blown down near US-84 over a 1 mile stretch.

Hail, Grady

When
April 3, 12:59 PM EST
Where
Grady County, 2.16 mi SSE of Whigham
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.850, -84.310

The Grady County Fire Department reported golf ball sized hail south of Whigham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyThe tornado archive for Georgia, 2023Warnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090366, 1090367, 1090368, 1090372, 1090369, 1090370, 1089997, 1090371, 1089998, 1091730, 1091731.